Your doctor will try to determine what is causing the condition. If it is not due to a medication side effect or a general medical condition (such as high blood pressure), he or she may refer you to an otolaryngologist (an ear, nose, and throat doctor) or an audiologist (hearing specialist). It is especially important to see an otolaryngologist if you experience tinnitus in only one ear, tinnitus that sounds like your heartbeat or pulse (pulsatile tinnitus), tinnitus with sudden or fluctuating hearing loss, pressure or fullness in one or both ears, and/or dizziness or balance problems. Unless the cause of the tinnitus is obvious on physical examination, a hearing test is usually required.
John P. Cunha, DO, is a U.S. board-certified Emergency Medicine Physician. Dr. Cunha's educational background includes a BS in Biology from Rutgers, the State University of New Jersey, and a DO from the Kansas City University of Medicine and Biosciences in Kansas City, MO. He completed residency training in Emergency Medicine at Newark Beth Israel Medical Center in Newark, New Jersey.
Participants were contacted to complete questionnaires (including THI) for the three-month assessment. A 30-minute individual phone interview with each participant was also conducted to explore their experiences with using the music package on a daily basis, and to further understand how the music package was affecting their tinnitus. At present, 27 participants have been interviewed to obtain the results presented here.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Tinnitus usually comes in the form of a high-pitched tone in one or both ears, but can also sound like a clicking, roaring or whooshing sound. While tinnitus isn't fully understood, it is known to be a sign that something is wrong in the auditory system: the ear, the auditory nerve that connects the inner ear to the brain, or the parts of the brain that process sound. Something as simple as a piece of earwax blocking the ear canal can cause tinnitus, but it can also arise from a number of health conditions. For example, when sensory cells in the inner ear are damaged from loud noise, the resulting hearing loss changes some of the signals in the brain to cause tinnitus.
It is possible that the most common cause of pulsatile tinnitus is sigmoid sinus diverticulum and dehiscence, which can be collectively referred to as sinus wall abnormalities or SSWA. The sigmoid sinus is a blood carrying channel on the side of the brain that receives blood from veins within the brain. The blood eventually exits through the internal jugular vein. Sigmoid sinus diverticulum refers to the formation of small sac-like pouches (diverticula) that protrude through the wall of the sigmoid sinus into the mastoid bone behind the ear. Dehiscence refers to absence of part of the bone that surrounds the sigmoid sinus in the mastoid. It is unknown whether these conditions represent different parts of one disease process or spectrum, or whether they are two distinct conditions. These abnormalities cause pressure, blood flow, and noise changes within the sigmoid sinus, which ultimately results in pulsatile tinnitus. Narrowing of the blood vessel that leads into the sigmoid sinus, known as the transverse sinus, has also been associated with pulsatile tinnitus.
Tinnitus is a ringing, buzzing, hissing, swishing, clicking, or other type of noise that seems to originate in the ear or head. Most of us will experience tinnitus or sounds in the ears at some time or another. According to the National Institute on Deafness and Other Communication Disorders (NIDCD), about 10% of adults in the U.S. - nearly 25 million Americans - have experienced tinnitus lasting at least five minutes in the past year. Tinnitus is identified more frequently in white individuals, and the prevalence of tinnitus in the U.S. is almost twice as frequent in the South as in the Northeast.
There are many different conditions and disorders that affect nerve channels leading to the ears, which can cause someone to hear abnormal ringing or other sounds in their ears. These conditions usually cause other symptoms at the same time (such as dizziness, hearing loss, headaches, facial paralysis, nausea and loss of balance), which doctors use as clues to uncover the underlying cause of tinnitus.
Millions of Americans experience tinnitus, often to a debilitating degree, making it one of the most common health conditions in the country. The U.S. Centers for Disease Control estimates that nearly 15% of the general public — over 50 million Americans — experience some form of tinnitus. Roughly 20 million people struggle with burdensome chronic tinnitus, while 2 million have extreme and debilitating cases.1